Hepatitis B Community
Fatal hepatitis B reactivation following discontinuation of nucleoside ...
About This Community:

This forum is an un-mediated, patient-to-patient forum for questions and support regarding Hepatitis B. Topics in this forum include but are not limited to, Causes, Diagnosis, Family and Relationships, Living With Hepatitis B, Research Updates, Treatment, Success Stories, Support, Symptoms.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Fatal hepatitis B reactivation following discontinuation of nucleoside analogues


Fatal hepatitis B reactivation following discontinuation of nucleoside analogues for chronic hepatitis B.
Ads by Google
FDA approved.
FDA approved NeuroMove for stroke rehab.
www.neuromove.com
MedLine Citation:
PMID:  12235087     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
BACKGROUND: Nucleoside analogues such as lamivudine for chronic hepatitis B have an excellent safety profile while patients are on therapy but reactivation flares occur in 19-50% of patients after stopping therapy, some of whom develop liver decompensation. AIMS: To describe and report three cases who developed fatal hepatitis B reactivation after stopping nucleoside analogue therapy. SUBJECTS AND RESULTS: Three patients are described who developed hepatitis B reactivation and liver decompensation after stopping therapy. One of the three patients was participating in a famciclovir trial and the other two were receiving lamivudine therapy for active hepatitis B infection. All three patients had documented hepatitis B flares, and all had hepatitis B virus DNA detected at that time. All patients developed decompensated liver disease despite one patient having had a prior liver biopsy showing absence of cirrhosis. Reintroduction of lamivudine therapy failed to halt progression of liver decompensation even after hepatitis B virus DNA had been demonstrated to be absent. Sequencing for lamivudine resistant mutants in two cases where serum was available failed to show evidence of mutations associated with lamivudine resistance. CONCLUSION: Hepatitis B virus reactivation, leading to decompensation and death, are possible complications of treatment withdrawal and patients should be monitored closely if therapy is ceased.
Related Discussions
9 Comments Post a Comment
Blank
Avatar_m_tn
I wonder whether these three patients survived? Their ALTs all returned to normal after re-introduction of lamivudine therapy, but not their Bilirubin levels.
Blank
Avatar_m_tn

it says fatal, they re all dead.in liver failure you have normal alt etc but bilirubin, PT and platlets which reflect liver function all go bad

once the liver reaches decompensation you dnt receover damage even if you survive, it is like fulminant hepatitis you reaches cirrhosis, liver decompensation, liver failure and death in days
Blank
Avatar_m_tn
Thanks, I did not see the word "fatal". It is scary, especially in the case of the patient without cirrhosis. I noticed the ALTs were normal when therapy was stopped, then rose after stopping. Even when lamivudine was resumed, it did not stop the rise in ALT, which then down eventually, but the bilirubins did not. May be compensated cirrhosis patients should never stop therapy, and those on lamivudine should switch to a drug with a higher barrier to mutation?
Blank
Avatar_m_tn
I thinck that this was a 2002 article and no other option then lamivudine exist at that time.

it will be interesting to see if in case of other nucs something similar was observed.
Blank
Avatar_m_tn

that's why i am adding ntz and sim to etv and checking full genome, in my case death is extremely easy if the rise in hbvdna goes unchecked for long

once these nucs are started we must watch very carefully for resistance, they are not sweeties even today with tnf

4est:
that's about the same if resistance develops even on etv while we are lucky  tnf has no resistnce so that is the only very safe choice on nucs today
Blank
Avatar_m_tn

i think studies like that in rome could be very useful.......
i actually called for an hbvdna with imprved sensibility at 6 iu/ml but the biologist said it is no use to go lower than that because we have full genome check so we can say how the drug is doing despite the hbvdna levels and predict resistance or how the drug performs

if the quasispieces changes stop etv showed hbsag clearance and this is a very interesting finding
Blank
Avatar_m_tn
Yes, it was a 2002 paper, hopefully treatments have advanced since. Just read this in the HBV Journal Review, Oct 1, 2011:

The antiviral  lamivudine (Epivir-HBV) has fallen out of favor as an antiviral treatment for  hepatitis B because it causes drug resistance.
                   However, a study  reported in the Digestive Diseases and Sciences found the antiviral was  effective when administered in high doses in patients with cirrhosis.
                   Researchers  treated six people with HBV-related cirrhosis with lamivudine doses raised from  the normal dose of 100 mg daily to 200 or 300 mg daily, based on their viral  load. Previously, nearly all of these patients had developed lamivudine  resistance at the lower, 100 mg-dose, and had failed to improve even after the  antiviral adefovir (Hepsera) (10 mg daily) was added to their ongoing  lamivudine treatment.
                   The  HBeAg-negative patients continued to receive adefovir, but the lamivudine dose  was hiked for 12 months. All achieved a “significant” decrease in HBV DNA,  three of the patients achieved undetectable viral load within six months. All  achieved normal ALT levels, indicating no liver damage. The higher dose did not  adversely impact their kidney function, nor were any other side effects noted.
                   The researchers  suggested that increased doses of any antiviral—not just lamivudine—may be  effective in hard-to-treat patients with life-threatening cirrhosis or liver  damage.


So increased doses of antiviral may help. Frequent monitoring after stopping antivirals is essential, I think.
Blank
Avatar_m_tn
Interesting theory, hope that will be follow up.
Indeed, monitoring after stopping antivirals is essential and have to be put it like mandatory in all guidelines.
Blank
Avatar_m_tn

we should have biopsy to check cccdna so that we know if we can stop safely but biopsy is so bad....they wanted to make it to me to see all virus parameters correctly but i really dont like it, i felt so bad after biopsies in the past, the first time almost lost all my hair and i was only 19yo....
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis B Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Hepatitis Answerers
Avatar_m_tn
Blank
stef2011
Italy
Avatar_m_tn
Blank
StephenCastlecrag
Australia
Avatar_m_tn
Blank
Rome70
Moscow, Russia
Avatar_m_tn
Blank
andrey19
Russia
Avatar_m_tn
Blank
mer971
Avatar_m_tn
Blank
makeadifferencenow